Codeine addiction is probably more common that reported or realized by the medical community. The reason for codeine addiction is twofold: the withdrawal symptoms are not as dramatic as with other opioids (heroin, morphine, opium) and the drug is more casually prescribed than "serious" narcotics. The result is that someone may be on a codeine containing product for a long time under medical supervision where the doctor isn't very concerned about addiction than might be warranted.
Codeine cannot be injected or smoked which also makes it seem less addictive. Users can't use it to get the quick high from these other routes of administration. But just as someone can become dependent on Vicodin or Lorcet (hydrocodone) they may become addicted to Tylenol #3 or have a #4 codeine addiction.
Compared to heroin and morphine, codeine doesn't give the immediate sense of euphoria, nor does it cause extreme physical withdrawal when stopped. On the other hand, 5 to 10% of the dose of codeine is converted to morphine in the body-- if nothing else, that should be a wake-up. But since codeine cannot be injected or smoked, physicians feel more comfortable prescribing it for pain relief.
Codeine finds use as a cough suppressant and as an ingredient in pain medications (usually combined with acetaminophen). Withdrawal symptoms are typical for narcotics: excessive yawning, diarrhea, irritability, insomnia, runny nose, aggravated aches and pains.
One of the risks of becoming codeine addiction is that it might serve as a “gateway drug.” Since codeine is generally only available through legitimate medical sources, users who find their supply cut off may be tempted to use illegal narcotics as substitutes. They quickly find they get a better effect from stronger opioids and the addiction can progress from there. Others may simply take more of what they are already prescribed to get the effect they want. There is no set dosage that causes codeine addiction, but taking more pills than recommended by your doctor is one sign worth noting.